Article Text

PDF

NSAIDs provoke severe acute diarrhoea

Statistics from Altmetric.com

Serious intestinal upsets from taking non-steroidal anti-inflammatory drugs (NSAIDs) are more widespread than generally recognised, according to a prospective case-crossover study. The next step, the authors say, is to see whether this milder disease shows intestinal lesions indicating colitis.

The relative risk of severe, acute diarrhoea increased roughly threefold after taking various NSAIDs over one, three, and six days before the upset compared with the preceding four months in patients consulting general practitioners in France. This was true for 231 patients from an initial sample of 285 patients consulting between December 1998 and July the following year. Forty one patients had diarrhoea of microbial origin.

The study included a prospective series of patients with diarrhoea lasting more than a month and judged serious enough to warrant investigation by their general practitioners, who were participants in France's Sentinel communicable disease network

The general practitioners recorded patient data, onset of diarrhoea, and NSAID exposure and duration in the four months leading up to the consultation. Stool specimens were taken to identify potential communicable diseases.

The researchers assessed the risk of severe acute diarrhoea by comparing diarrhoea in one day after exposure to NSAIDs (risk period) with 60 days before the risk period (control period), and for three and six day risk periods with 20 and 10 day control periods, respectively.

Until now, NSAIDs have been recognised as a risk factor for acute colitis, but not for less serious severe, acute diarrhoea.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.